Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS San Angelo, TX

June 22, 2020Irion County, Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 22, 2020, 7:39 PM CDT for Irion County, Tom Green County, Texas. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 7:39 PM CDT (00:39 UTC)
Expired
Jun 22, 2020, 9:30 PM CDT
In force
111 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Irion County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 21 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3933 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WGUS54 KSJT 230039
FFWSJT
TXC235-451-230230-
/O.NEW.KSJT.FF.W.0004.200623T0039Z-200623T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
739 PM CDT Mon Jun 22 2020

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Northeastern Irion County in west central Texas...
  Central Tom Green County in west central Texas...

* Until 930 PM CDT.

* At 733 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  San Angelo, San Angelo State Park, O.C. Fisher Reservoir, Grape 
  Creek, Twin Buttes Reservoir, Lake Nasworthy, Carlsbad, 
  Tankersley, Goodfellow Air Force Base, Arden, Us-67 Near The 
  Irion-Tom Green County Line and Harriet.

This includes the following Low Water Crossings...
RM 853 crossing Dry Draw, FM 1692 crossing Sales Branch, Ranch Road 
853 crossing east Rocky Creek, Ranch Road 859 crossing west Rocky 
Creek, Ranch Road 853 crossing Middle Concho River, Post Oak 
crossing North Concho River, Burma crossing, Debus crossing, City 
Farm crossing Red Creek, Swain crossing Red Creek, Era and Mission, 
Era and Evelyn, Southwest Blvd and Loop 306, Avenue Q and 
Chadbourne, Avenue Q and Irving.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3153 10084 3164 10082 3158 10024 3129 10035
      3138 10086

FLASH FLOOD...RADAR INDICATED

$$

PO
1 follow-up statement
799 
WGUS74 KSJT 230058
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
758 PM CDT Mon Jun 22 2020

TXC235-451-230230-
/O.CON.KSJT.FF.W.0004.000000T0000Z-200623T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Irion TX-Tom Green TX-
758 PM CDT Mon Jun 22 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS 
EVENING FOR NORTHEASTERN IRION AND CENTRAL TOM GREEN COUNTIES...

At 753 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  San Angelo, San Angelo State Park, O.C. Fisher Reservoir, Grape 
  Creek, Twin Buttes Reservoir, Lake Nasworthy, Carlsbad, 
  Tankersley, Goodfellow Air Force Base, Arden.

This includes the following Low Water Crossings...
RM 853 crossing Dry Draw, FM 1692 crossing Sales Branch, Ranch Road 
853 crossing east Rocky Creek, Ranch Road 859 crossing west Rocky 
Creek, Ranch Road 853 crossing Middle Concho River.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3153 10084 3164 10082 3158 10024 3129 10035
      3138 10086

FLASH FLOOD...RADAR INDICATED

$$

PO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:09 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 22, 6:09 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
609 PM CDT Mon Jun 22 2020

.AVIATION...
/00Z TAFS/

Isolated to scattered showers and thunderstorms are possible
across the Concho Valley this evening, which may affect the KSJT
and KBBD TAF sites. A line of showers and thunderstorms may then
move through the area between 06Z and 13Z. Any of these storms may
produce heavy rainfall, large hail, and strong gusty winds. Most
of this activity will move south of the area by mid morning. In
addition, stratus will develop between 10Z and 12Z, resulting in
MVFR ceilings. VFR conditions will return by mid to late morning.
Gusty south to southeast winds early this evening will decrease
late this evening. A cold front will move through the area Tuesday
morning, resulting in north to northeast winds around 10 knots.

&&

.PREV DISCUSSION... /issued 225 PM CDT Mon Jun 22 2020/

SHORT TERM...
(Today and Tonight)

A messy forecast pattern appears to be on tap through at least
tomorrow morning. As of early Monday afternoon, a warm and moist
Gulf airmass had established itself across much of west Texas.
Temperatures were in the upper 90s on their way to the low 100s,
with dewpoints in the upper 60s. A Heat Advisory remains in effect
until this evening for the Concho Valley and Crockett County.
Meanwhile, an area of low pressure was noted along the Texas/New
Mexico border, while a surface trough extended out from this area
through the Concho Valley, with a frontal boundary across southern
Oklahoma. The upper levels are in a persistent northwest flow
pattern at 500mb, which tends to make forecasting convective
coverage much more challenging this time of year.

Midday RAP soundings and SPC Mesoanalysis show widespread areas
of over 5000 J/kg of CAPE, with 1500 J/kg of Downdraft CAPE, along
with Effective Shear of 30-40KT. As a result, SPC has a Slight
Risk across much of the Southern Plains today. The one fly in the
ointment is how much the cap will hold this afternoon. Temps at
700mb were holding right at 14 deg C. However, the aforementioned
surface trough may provide just enough convergence to break
through the cap, allow for a few cells to develop this afternoon.
Anything that develops could produce locally damaging wind gusts
and possibly large hail.

The best chances for precipitation appear to be tonight, when a
substantial shortwave embedded in the northwest flow aloft will
push southeastward across West Central Texas. Assuming not much
change to the current airmass, aside from some diurnal cooling,
and if thunderstorms can get organized late this evening across
the South Plains, a large thunderstorm complex should push through
West Central Texas sometime after midnight. This complex would
have the potential to produce locally damaging winds, heavy rain,
and persistent lightning. Otherwise, warm and humid conditions
will continue overnight.

By sunrise tomorrow, the 500mb shortwave should help to move a
cold front southward and push any nocturnal precipitation further
east. In it's wake, a slightly cooler airmass will move in, with
cloud cover hanging on through about midday. Still, temperatures
are expected to reach the low 90s in the afternoon.

SK

LONG TERM...
(Tuesday Night through next Monday)

A stationary cold front/outflow boundary is expected to settle
south of our forecast area by Tuesday night. This boundary, along
with another shortwave moving southeast through west Texas will
bring another chance for showers and thunderstorms, mainly for
areas southeast of a Sweetwater to Brownwood line. However,
thunderstorms can't be ruled out anywhere due to outflow
boundaries being laid down by previous convection serving as
potential focal points for new thunderstorms to develop off of.
With overnight convection Tuesday night expected to add new
outflow boundaries, and the shortwave/potential MCV moving slowly
through southern parts of Texas, additional thunderstorms will be
possible through Wednesday, mainly for the southern half of the
area. Any of the storms produced during these events will have the
potential for locally heavy rainfall with a very humid atmosphere
in place. Although widespread severe weather is not expected, a
few of the storms could become strong and produce small hail,
and/or strong, gusty winds. Highs Tuesday and Wednesday should be
the coolest of the week overall, in the mid 80s to lower 90s.

The forecast will trend drier through the end of the week and into
next weekend, with moderating temperatures. Highs from Thursday
through the weekend should warm slowly back into the 90s areawide.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 70  88  67  88 /  70  30  20  10
San Angelo 	 74  93  68  90 /  30  20  30  30
Junction 	 74  93  67  90 /  30  30  40  40
Brownwood 	 71  88  66  89 /  60  40  30  20
Sweetwater 	 69  89  67  88 /  50  20  20  20
Ozona      	 74  94  69  90 /  10  20  30  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Coke-Concho-
Crockett-Irion-Runnels-Sterling-Tom Green.

&&

Daniels
Hazardous weather outlook, Jun 22, 2:04 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
204 PM CDT Mon Jun 22 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
204 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect from 2 PM to 7 PM today, across the
Concho Valley and Crockett County. Very hot temperatures of 103 to
107 degrees are expected across these areas.

Severe thunderstorms with damaging winds, large hail and persistent
lightning will be possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will continue Tuesday through Friday. Storms
will probably be isolated to widely scattered most of the time,
except for the Tuesday night through Wednesday afternoon time period
when widespread storms with locally heavy rain could occur south
of a Sterling City to Brownwood line. The main hazards would be
lightning, locally heavy rain and damaging winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Local storm report, Jun 22, 7:14 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
714 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             4 S SAN ANGELO          31.39N 100.45W
06/22/2020  U0.88 INCH       TOM GREEN          TX   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

CRD
Local storm report, Jun 22, 7:16 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
716 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     5 N SAN ANGELO          31.51N 100.45W
06/22/2020                   TOM GREEN          TX   PUBLIC

            THE PUBLIC ESTIMATED A 70 MPH WIND GUST IN
            THE LAKE VIEW AREA OF SAN ANGELO.

&&

CRD
Local storm report, Jun 22, 7:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
721 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             4 NNW SAN ANGELO        31.50N 100.48W
06/22/2020  E0.88 INCH       TOM GREEN          TX   NWS EMPLOYEE

            PING PONG SIZE HAIL REPORTED AT BROWNS POOL
            IN SAN ANGELO.

&&

CRD
Local storm report, Jun 22, 7:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
725 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     5 S GRAPE CREEK         31.50N 100.55W
06/22/2020  E60 MPH          TOM GREEN          TX   PUBLIC

            A HAM RADIO OPERATOR ESTIMATED A WIND GUST
            TO 60 MPH AT BUFFALO HEIGHTS.

&&

CRD
Local storm report, Jun 22, 7:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
728 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     5 WNW SAN ANGELO        31.47N 100.52W
06/22/2020  E70 MPH          TOM GREEN          TX   NWS EMPLOYEE

            A NATIONAL WEATHER SERVICE EMPLOYEE
            ESTIMATED A 70 MPH WIND GUST.

&&

CRD
Local storm report, Jun 22, 7:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
737 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     4 W SAN ANGELO          31.44N 100.51W
06/22/2020  E60 MPH          TOM GREEN          TX   NWS EMPLOYEE

            A NATIONAL WEATHER SERVICE EMPLOYEE
            ESTIMATED A 60 MPH WIND GUST.

&&

CRD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:23 PM CDTSevere Thunderstorm WarningSJTTom Green52 min
Jun 22, 7:25 PM CDTSevere Thunderstorm WarningSJTCrockett50 min
Jun 22, 7:31 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green44 min
Jun 22, 7:52 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green38 min
Jun 22, 8:05 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher, Tom Green40 min
Jun 22, 8:22 PM CDTSevere Thunderstorm WarningSJTTom Green23 min
Jun 22, 8:34 PM CDTSevere Thunderstorm WarningSJTTom Green26 min
Jun 22, 8:44 PM CDTSpecial Weather StatementSJTIrion46 min
Jun 22, 9:00 PM CDTSpecial Weather StatementSJTTom Green30 min
Jun 23, 12:46 AM CDTSpecial Weather StatementSJTSterling44 min
Jun 23, 1:00 AM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton45 min
Jun 23, 1:34 AM CDTSpecial Weather StatementSJTFisher, Jones41 min
Jun 23, 1:45 AM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton60 min
Jun 23, 2:42 AM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman, Jones, Runnels, Shackelford and 1 more63 min
Jun 23, 2:49 AM CDTSpecial Weather StatementSJTThrockmorton41 min
Jun 23, 2:57 AM CDTSpecial Weather StatementSJTConcho, Irion, Tom Green48 min
Jun 23, 3:44 AM CDTSpecial Weather StatementSJTBrown, Coleman46 min
Jun 23, 3:49 AM CDTSpecial Weather StatementSJTConcho, Runnels, Tom Green41 min
Jun 23, 4:31 AM CDTSpecial Weather StatementSJTMcCulloch, San Saba44 min
Jun 23, 5:15 AM CDTSpecial Weather StatementSJTMason, San Saba45 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.